A 25-year-old male was transferred to a tertiary hematology service after presenting with new-onset mucosal bleeding of the mouth, petechial rash across both lower limbs, and a platelet count of 1 × 109. Two days prior, he had developed a single subcentimeter submucosal hemorrhage in his mouth followed by a petechial rash and bleeding gums. He was otherwise systematically well with no features of infection. Previous medical history included psoriasis for which the patient had completed UVB phototherapy but never received systematic therapy. The patient identified as homosexual, and his last review 3 months previously revealed negative HIV serology. He had commenced a combination tablet of tenofovir/emtricitabine 300/200 mg 10 days before, taking this daily as pre-exposure prophylaxis to minimize the risk of contracting HIV. He had taken no other -recent medications or supplements. Previously, he had a normal platelet count. Other hematopoietic lineages were within normal limits. The patient was commenced on prednisolone 1 mg/kg/day (75 mg) and transfused a total of 2 g/kg intravenous immunoglobulin in 4 divided doses over 4 days (30 g daily), with the suspected offending medication ceased. Other investigations for acute causes of thrombocytopenia were negative, including hepatitis B, hepatitis C, and HIV serology, respiratory viral PCR, cytomegalovirus, Epstein-Barr virus, herpes simplex virus, and varicella zoster virus serology. The platelet count was initially slow to respond to prednisolone which prompted a change to dexamethasone 40 mg daily for 4 days (day 8; Fig. 1). A whole-body CT scan demonstrated no lymphadenopathy or malignancy. The platelet count dropped after recommencement of prednisolone and dexamethasone 40 mg/day was restarted for a further 4 days with azathioprine 50 mg twice daily (day 20). Upon the platelet count reaching 20, dexamethasone was changed to prednisolone 75 mg daily prior to discharge (day 24). The patient’s platelet count slowly recovered to normal over the following month, reaching 300 × 109 on day 67. Corticosteroids were tapered and ceased approximately 2 months after presentation with durable normal platelet count several months later.
Drug-induced immune thrombocytopenic purpura (DITP) is an underrecognized phenomenon with multiple patients misdiagnosed and offending drugs not identified and ceased . Current understanding of pathogenesis is lacking with several mechanisms described for different medications . Criteria have been published to evaluate potential causality for drugs implicated in DITP . In our study patient, the medication fulfilled 3 of 4 criteria providing a “level II” evidence of causality as well as fitting within the expected time course [2, 3]. For the maximum level I strength of causality to be achieved, a rechallenge to suspected offending medication is required, which in most instances is impractical and unethical . Many institutions advocate drug-specific antibody testing to confirm DITP diagnosis, which was not performed in this case. However, laboratory testing of DITP appears controversial with some cases demonstrating no antibodies (potentially due to DITP induced by drug metabolites), poor availability, and difficulty in analyzing lipophilic medications [2, 4]. A search of the MEDLINE database revealed no reports of thrombocytopenia associated with tenofovir or emtricitabine including known DITP databases .
Statement of Ethics
Institutional Review Board approval was not applicable for this study. Written consent has been obtained from the study patient for photographs and publishing.
The authors have no conflict of interest to declare.
This article has no funding source.